Systemic toxicity secondary to local anesthetic infiltration
Introduction. Local anaesthetics (LA) are drugs that are widely used in anaesthetic procedures because of their favourable risk/benefit profile compared to general anaesthetics. Yet, these drugs also have some adverse effects.
Case report. We report the case of a 44-year-old man with no neurological history who presented systemic toxicity due to LA after instillation of intrathecal bupivacaine for hip arthroplasty surgery.
Conclusions. Systemic toxicity caused by LA can give rise to neurological symptoms that may or may not be associated with haemodynamic instability. Neurological symptoms usually occur early on and should alert to the possible occurrence of further life-threatening haemodynamic events. Being aware of the existence of these toxicities and their clinical management is essential to improve the evolution and prognosis of this potentially fatal condition.
Key words. Adverse effect. Bupivacaine. Epilepsy. Local anaesthetics. Status epilepticus. Systemic toxicity.